North Carolina, 2022

Damaging Wind in North Carolina, July 2, 2022

July 2, 2022 · NWS RNK · 1 event in 1 county or zone

A line of afternoon storms formed ahead of an approaching cold front. This line produced localized damaging winds in Surry County in moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of afternoon storms formed ahead of an approaching cold front. This line produced localized damaging winds in Surry County in moderately unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:08 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 1:08 PM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EDT Sat Jul 2 2022

.SYNOPSIS...
Upper troughing across the Great Lakes will help to push a weak
cold front south to the North Carolina border by late Sunday.
Scattered to numerous showers and thunderstorms are expected to
accompany the front. Otherwise, warm and humid conditions will
continue into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...

  Better probability of precipitation shifts south on Sunday...

500 MB flow starts out zonal over the region and gradually becomes a
bit more from the northwest. The surface front to the northwest of
the area approaches tonight reaching around Lewisburg and Hot
Springs by Sunday morning then continuing to move slowly south to
the Virginia/North Carolina border by the end of the day.

Expecting a similar distribution in showers and thunderstorms
that have occurred along the front the past few days will better
areal coverage aligned along the front during the day and less,
but not completely gone, overnight. In addition, models still
showing isolated to scattered thunderstorms south of the front
with daytime heating, especially in the mountains early this
afternoon and then in the foothills and piedmont for the late
afternoon and evening. Will have the lowest probability of
precipitation between 06Z/2AM and 12Z/8AM, and the highest
probabilities over southern Virginia and Northern North Carolina
after 18Z/2PM Sunday.

Precipitable water values will increase to just over 2 inches along
the front extreme southern Virginia on Sunday afternoon. So still a
threat of locally heavy rainfall rates and isolated flash flooding.

Expecting scattered to broken mid and high clouds after the storms
diminish late this evening. Surface dew points will be in remain in
the lower 60s to lower 70s so still humid and not much  cooling
potential. Lows tonight will be similar to Saturday morning. Will
have most locations in the 80s on Sunday due to the clouds and
precipitation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1245 PM EDT Saturday...

Most areas will be shower and thunderstorm free the evening of
Independence Day but expect coverage to increase by Tuesday.

A cold front will head south of the region Sunday night but not
before some showers and storms have a chance to linger across mainly
southern parts of the region during the evening. By midnight, most,
if not all, of the region is expected to be precipitation-free with
temperatures trending cooler as compared with Saturday night thanks
to decreasing dew point values behind the front. For Independence
Day, low level winds are expected to veer southeast, and allow for a
bit of a resurgence of moisture back to the area, especially the
southwestern sections. Isolated to scattered showers and storms are
expected during the afternoon hours. However, given these are
expected to be diurnal in nature, they should decrease around sunset
with the last showers and storms ending across the Northern
Mountains of North Carolina and neighboring sections of southwest
Virginia.

On Tuesday into Tuesday night, we will start to get a taste for what
is expected to become a greater reality as we progress through the
remainder of the week. An upper ridge will be strengthening across
the mid-Mississippi Valley, and start to inch westward, more into
the Central to Southern High Plains. This transition will open the
door to our northwest for increasing potential for upstream energy
to head southeast into the area. A decreasing cap aloft will not
only allow for better chances of diurnal showers and storms, but
with the potential for an upstream shortwave trough to pass over or
near the region allow for even better coverage that could last into
parts of much of Tuesday night, especially in the west. Temperatures
and humidity will again start creeping upward.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1115 AM EDT Saturday...

Daily chances of showers and storms with above normal temperatures
and humid conditions are expected, along with potentially flooding
concerns for some areas.

During this portion of the forecast the region is still expected to
be on the edge of a broad upper ridge centered over the Southern
Plains states. The big question will not be so much if, but more
like when, will upstream disturbances from the Upper Mississippi
Valley or Great Lakes region head southeast along this same ridge
edge across, or close enough, to our region to promote more than
diurnal showers and storms across the area? As a follow up question,
will these systems cross with enough precipitation and frequency to
pose a flooding threat to parts of the area?

For now, model consensus places the best, but not the only,
potential for more-than-diurnal coverage on Thursday/Thursday night
and then again Friday afternoon. Regarding the question for the
potential for flooding, we will have to see how each day stacks-up
in regard to precipitation amounts. However, given the general
northwest to southeast track these systems are expected to have, our
southeast West Virginia counties may receive the brunt of the
precipitation thanks to upslope trajectories over that region on
western facing slopes.

Confidence in the general synoptic pattern during this portion of
the forecast is moderate, with low confidence in the precipitation
fine details.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 AM EDT Saturday...

Expect scattered to numerous showers and thunderstorms with MVFR
ceilings and MVFR/IFR visibility due to very heavy rain. The
coverage of storms will diminish after sunset, but will not
completely go away due to a cold front moving south into
southern Virginia overnight.

Locations that get rain this afternoon will have MVFR fog
overnight. Models were also indicating stratus will form after
midnight. Have widespread MVFR to IFR ceilings in the forecast
between 06Z/2AM and 12Z/8AM. Ceilings and fog will lift after
sunrise and once mixing begins and are expected to return to VFR
around 14Z/10AM. More thunderstorms will develop by the end of
the TAF forecast period, especially over southern Virginia and
northern North Carolina.

Average confidence for wind, ceiling, and visibility.
Average confidence for timing and location of thunderstorms.

 Extended Aviation Discussion...

Scattered to numerous largely diurnal showers/thunderstorms are
expected Tuesday through Thursday, although there is the
potential for some activity during the nighttime hours through
the period.

Late night/early morning areas of MVFR to LIFR fog are likely
each day, especially in locations that had rain the previous
afternoon/evening and in area river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS
Hazardous weather outlook, Jul 2, 2:03 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 PM EDT Sat Jul 2 2022

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-031200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. A few thunderstorms could become strong to severe and
produce damaging wind gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms are expected Sunday and again
Tuesday through Friday, especially during the afternoon and evening
each day. There is a marginal risk for severe thunderstorms and
heavy rainfall Sunday. The main hazards with any severe thunderstorms
will be damaging wind gusts and quarter-sized hail. Localized
flooding will also be possible where there are persistent or multiple
rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
031200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
tonight. The main hazards with any severe thunderstorms will be
damaging wind gusts and possibly quarter-sized hail. Localized
flooding will also be possible where thunderstorms persist or occur
repeatedly.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms are expected Tuesday through
Friday,especially during the afternoon and evening each day. The
main hazards with any severe thunderstorms will be damaging wind
gusts and large hail. Localized flooding will also be possible where
there are persistent or multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 5:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ALTAVISTA               37.13N 79.28W
07/02/2022                   CAMPBELL           VA   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

07
Special weather statement, Jul 2, 5:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Sat Jul 2 2022

NCZ002-003-VAZ015-016-022245-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
611 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
northeastern Alleghany and northwestern Surry Counties in
northwestern North Carolina, southwestern Carroll and southeastern
Grayson Counties in southwestern Virginia and the City of Galax
through 645 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ennice, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Galax...
Ennice...
Bottom...
Cana...
Pine Ridge...
Baywood...
and Lambsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3640 8071 3657 8112 3670 8106 3664 8060
      3662 8062 3659 8062
TIME...MOT...LOC 2211Z 282DEG 23KT 3658 8095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 5:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Sat Jul 2 2022

VAZ012-016-032-043-022245-
Henry VA-Patrick VA-Wythe VA-Carroll VA-
618 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of
south central Wythe, central Carroll, southwestern Henry and Patrick
Counties through 645 PM EDT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo Ridge to Gladesboro to Coleman
Store. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsville...
Stuart...
Fancy Gap...
Ararat...
Spencer...
Ridgeway...
and Laurel Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3672 8093 3693 8111 3675 8068 3676 8050
      3671 8046 3675 8045 3674 8040 3677 8039
      3678 8013 3657 7974 3656 8058
TIME...MOT...LOC 2218Z 312DEG 15KT 3674 8017 3671 8062 3686 8097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Jul 2, 5:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Sat Jul 2 2022

NCZ002>004-VAZ015>017-032-022330-
Stokes NC-Surry NC-Alleghany NC-Grayson VA-Patrick VA-Floyd VA-
Carroll VA-
647 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of
northeastern Alleghany and Surry Counties in northwestern North
Carolina, western Stokes County in north central North Carolina,
southwestern Floyd, Carroll, eastern Grayson and southwestern Patrick
Counties in southwestern Virginia and the City of Galax through 730
PM EDT...

At 647 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsville to near Fairview. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Hillsville...
Dobson...
Pilot Mountain...
and Fries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8104 3681 8104 3687 8079 3678 8031
      3626 8033 3626 8045 3625 8045
TIME...MOT...LOC 2247Z 289DEG 27KT 3681 8075 3636 8073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 6:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Sat Jul 2 2022

VAZ020-022345-
Bath VA-
719 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
southeastern Bath County through 745 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hot Springs, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Bacova Junction...
and Ingalls Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3810 7957 3795 7958 3793 7961 3787 7965
      3786 7967 3795 7988 3803 7988
TIME...MOT...LOC 2319Z 273DEG 8KT 3798 7979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Jul 2, 6:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
723 PM EDT Sat Jul 2 2022

NCZ002>004-019-020-030000-
Stokes NC-Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-
723 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of
southeastern Alleghany and Surry Counties in northwestern North
Carolina, northwestern Stokes County in north central North Carolina,
northeastern Wilkes and northwestern Yadkin Counties in northwestern
North Carolina through 800 PM EDT...

At 722 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Airy to near Dockery. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3646 8013 3618 8075 3626 8107 3631 8114
      3656 8077
TIME...MOT...LOC 2322Z 288DEG 17KT 3648 8059 3630 8104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 2, 6:30 PM EST
Where
Surry County, 0.82 mi SE of Mt Airy
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.491, -80.611

Several trees were blown down by thunderstorm winds along US 601 near Mt. Airy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044548.